Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla and Isentress taken at same time
Sep 19, 2009

I was diagnosed with HIV/AIDS when I went in for a HIV test in January 2008. At the time I went in I was not suffering any HIV related symptoms and thought I was neg, but then I found out otherwise. After 5 vials of blood were drawn and after 2 weeks I found out I was considered to have AIDS since my CD4 was 183, my viral was 53000. In 3 months I went in every month and had blood drawn, since I had not been tested in 15 years and I did not know how long I had HIV. In those three months my CD4 went up and stayed around the 200 mark and my viral load dropped on its own without meds to 42000. After 3 months it was recommended I go on Atripla(was given med resistance test and I was not resistant to any HIV medication) I was little hesitant cause of side effects, but nothing ever came of it. Since May 2008 up until Sept 2009 I have been taking Atripla without any side-effects and my viral load is down to 160, but my CD4 stays at a constant 260/273 it doesnt go up or down. After my recent blood draw it was suggested I take another drug Isentress with Atripla. Im a little worried that with the addition of Isentress with Atripla that now I will experience something(side effect). The reason why they suggested this was that my CD4 was still low and the possibility of pneumonia(I had pneumonia shot), they want to bost my CD4 count. I am STD free besides HIV and do not have HEP A,B,C(had vaccine shot for HEP A and B after finding out I was HIV+, I am vaccinated scored 400 out of 400 points). I have never had any AIDS complications or been in the hospital. My triglycerides, cholesterol, and liver function, blood pressure are all in check from last test. I am not on any other medication, only Atripla with the addition of Isentress coming shortly. I have always been thin with a high metabolic rate(6'2",140 weighed same since I was 18 and I am 38 now). I am worried since I am still in the working world and go about life(even before the Atripla and considered to have AIDS I worked and went about life) without issue that taking another drug may effect me and my ability to function normally. Any ideas to calm my nerves?

Response from Dr. McGowan

Thank you for your question.

It seems that the Isentress was added because your viral load had not reached undetectable. You do not mention whether or not you were missing any doses of your medication, which could effect the response to treatment. There is a potential drug interaction between Isentress and efavirenz (which is a medication in Atripla). The efavirenz may lower the blood level of the Isentress, which may make it less effective. This would not cause any side effects or damage to your body, but may lessen the benefit from the drug. Since your viral load was so close to undetectable the levels may still be enough to knock the last bit of virus down but you should have your numbers watched closely.

Best,

Joe



Previous
Atripla and hunger
Next
roommate took my meds instead of vitamins

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement